Advertisement

Applied Mathematics and Optimization

, Volume 35, Issue 3, pp 283–309 | Cite as

The present value of resources with large discount rates

  • M. Sieveking
  • W. Semmler
Article

Abstract

This paper describes a method to detect limit cycles for optimal control problems in the plain. The procedure includes two steps. First, the solution paths are analytically studied for large discount rates. Second, we demonstrate by means of computer simulations how the dynamics found can be traced back to small discount rates. We apply this method to two specific examples from resource management: a taxation problem and an exploited system of predator-prey interaction which show that the limit cycles may grow as the discount rates decrease. The principle that small discount rates are more conservative than large ones is therefore questionable. The relation of our results to theorems in optimal growth theory is also discussed.

Key Words

Optimal control Variation of discount rates Limit cycles Resource management Conservation of resources 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    J.P. Aubin, H. Frankowska (1990), Set-Valued Analysis, Boston: Birkhäuser.zbMATHGoogle Scholar
  2. 2.
    J. Benhabib, K. Nishimura (1979), The Hopf-Bifurcation and the Existence and Stability of Closed Orbits in Multisector Models of Optimal Growth, Journal of Economic Theory, 21:412–444.CrossRefGoogle Scholar
  3. 3.
    M. Boldrin, L. Montrucchio (1986), On the Indeterminacy of Capital Accumulation Paths, Journal of Economic Theory, 40:26–39.zbMATHCrossRefGoogle Scholar
  4. 4.
    W.A. Brock, J.A. Scheinkman (1976), Global Asymptotic Stability of Optimal Control Systems with Applications to the Theory of Economic Growth, Journal of Economic Theory, 12:164–190.zbMATHCrossRefGoogle Scholar
  5. 5.
    D. Cass, K. Shell (1976), The Structure and Stability of Competitive Systems, Journal of Economic Theory, 12:31–70.zbMATHCrossRefGoogle Scholar
  6. 6.
    C.W. Clark (1976), Mathematical Bioeconomics; The Optimal Management of Renewable Resources, New York: Wiley.Google Scholar
  7. 7.
    C.W. Clark (1985), Bioeconomic Modelling and Fishery Management, New York: Wiley-Interscience.Google Scholar
  8. 8.
    C.W. Clark (1990), Mathematical Bioeconomics; The Optimal Management of Renewable Resources, second edition, New York: Wiley.Google Scholar
  9. 9.
    F. Clarke (1983), Optimization and Non-Smooth Analysis, New York: Wiley-Interscience.Google Scholar
  10. 10.
    M. Falcone (1987), A Numerical Approach to the Infinite Horizon Problem of Deterministic Control Theory, Applied Mathematics & Optimization, 15:1–13.zbMATHCrossRefGoogle Scholar
  11. 11.
    M. Falcone (1991), Corrigenda: A Numerical Approach to the Infinite Horizon Problem of Deterministic Control Theory, Applied Mathematics & Optimization, 23:213–214.zbMATHCrossRefGoogle Scholar
  12. 12.
    G. Feichtinger, V. Kaitala, A. Novak (1991), Stable Resource Employment and Limit Cycles in an Optimally Regulated Fishery, University of Technology, Vienna.Google Scholar
  13. 13.
    O. Hajek (1979), Discontinous Differential Equations I, II, Journal of Differential Equations, 32:149–185.zbMATHCrossRefGoogle Scholar
  14. 14.
    P. Hartman (1982), Ordinary Differential Equations, Boston: Birkhäuser.zbMATHGoogle Scholar
  15. 15.
    R. Luus (1990), Optimal Control by Dynamic Programming Using Systematic Reduction in Grid Size, Institutional Journal of Control, 51(5):995–1013.zbMATHCrossRefGoogle Scholar
  16. 16.
    M. Rauscher (1990), Environmental Resources by an Indebted Country, Journal of Institutional and Theoretical Economics, 146:500–517.Google Scholar
  17. 17.
    W.J. Reed (1984), The Effects of Risk of Fire on the Optimal Rotation of a Forest, Journal of Environmental Economics and Management, 11:180–190.zbMATHCrossRefGoogle Scholar
  18. 18.
    R.T. Rockafellar (1976), Saddle Points of Hamiltonian Systems in Convex Lagrange Problems Having a Nonzero Discount Rate, Journal of Economic Theory, 12:71–113.zbMATHCrossRefGoogle Scholar
  19. 19.
    W. Semmler, M. Sieveking (1994), On the Optimal Exploitation of Interacting Resources, Journal of Economics, 59(1):23–49.zbMATHGoogle Scholar
  20. 20.
    M. Sieveking (1991), Stability of Limit Cycles, Preprint, University of Frankfurt.Google Scholar
  21. 21.
    G. Sorger (1992), Minimum Impatience Theorems for Recursive Economic Models. Lecture Notes in Economics and Mathematical Systems, Volume 390. Heidelberg: Springer-Verlag.zbMATHGoogle Scholar

Copyright information

© Springer-Verlag New York Inc 1997

Authors and Affiliations

  • M. Sieveking
    • 1
  • W. Semmler
    • 2
  1. 1.Department of MathematicsUniversity of FrankfurtFrankfurtGermany
  2. 2.Department of Economics, Graduate FacultyNew School for Social ResearchNew YorkUSA

Personalised recommendations